Sometimes referred to as; ‘red mitsubishi’ ‘killer’ ‘death’(!)
Effects are similar to those experienced with other stimulants including MDMA and other amphetamines. These effects include:
- increase in energy (stimulation),
- minor visuals, muscle spasms,
- increased blood temperature,
- increased blood pressure,
- increased body temperature,
- increased pulse rate.
Symptoms with a higher dose include (1):
- convulsions and
- respiratory distress.
Risk of death is also associated with PMMA (see below for discussions).
Other tips relevant to ‘ecstasy’ and PMA are;
Drug potency: This is very hard to estimate with tablets, but what’s the markings on tablets that are being offered around? Make sure you can see what you are taking. ‘Ramps’ or marks on tabs are no guarantee of content, but they can help guide you. Colour and size or texture can help to identify a tablet, but producers rely on a type of brand recognition that can work on a number of levels. Just because one type of pill say a ‘white dove’, for example, was good a couple of months ago, doesn’t mean you can rely on it now. Check the websites that offer information. These days, ‘smartphones’ offers an extra level of self-protection that was not available to people at clubs previously. But the same advice applies, perhaps the best way to look at it is- you are looking for reports of bad pills, not necessarily endorsements of good ones.
Remember that if you don’t feel any effect from one pill (at the most) after 45 minutes, it is possible that you have not taken MDMA. Taking more of the same will not help. If it is PMA/PMMA you are taking a significant risk.
The possible interaction with other substances particularly alcohol and alcohol/energy drink mixes, if you are doing pills these should be avoided. Setting: This means the environment that you are in. While you are out to have a good time, don’t get too lost in the moment. It is particularly important to be aware that your body will be more likely to overheat if you are dancing in a packed club and you should make sure you top up on liquids, particularly water or an ‘isotonic’ beverage. The recommended guidelines are sipping 500ml/hour (when dancing) or 250ml/hour (when inactive) of water. However, be cautious of consuming over this amount as it can lead to overhydration which can be fatal. Overheating is a cause for concern as one of the symptoms of PMA/PMMA at dangerous doses is hyperthermia. If you are in a club, do not try to counter-balance this by going out immediately to cool down, a sudden drastic change in environment can be risky. You will want to get somewhere more temperate, but overheating with PMA/PMMA does not only occur in clubs, it is an internal physical reaction. If you are worried and you begin to overheat, call an ambulance. Stay together with your mates for at least an hour if you do take any pills. Make sure you know where your trusted friends are if you are at a big rave, and if you get separated, have a meet-up point. If you are in other social settings (i.e. not raves or nightclubs) and you or someone who know shows signs of overheating, it is advisable to be cautious that you have taken PMA/PMMA and you should seek medical help.
Para-methoxymethamphetamine (PMMA) is an analogue of para-methoxyamphetamine (PMA). Both are very similar to MDMA, MDA, MDEA and mescaline.
PMA has been available on the streets in the US since the 1970s. In the early 1990s there were several deaths that were originally thought to be caused by MDMA but were later found to be caused by PMA. In the early 2000s there were a further 22 PMA-related deaths around the world. PMMA has appeared on the streets more recently. It can be sold on its own or in combination with PMA and/or MDMA and other stimulants. In the last 6 months there have been 12 deaths in Norway that was found to be caused by PMMA. The recent ‘ecstasy deaths’ in the UK has been suggested to be caused by PMMA and it is advised to be especially cautious as PMA/PMMA can be sold as MDMA/ecstasy pills. The predominant symptom of the fatalities was hyperthermia (overheating of the body). While the message on PMA/PMMA has been circulated in forums (particularly for clubbers) periodically since the millennium, it is important that the message gets to as many people as possible. There has been speculation that the dose-hike in ‘Ecstasy’ tablets, notably with the pink Rolex and ‘140’ types early last summer, created a pre-condition for clubbers to expect an enhanced high from tablets and re-dose if this failed to materialise.